CASE

A stuttering discovery of lithium toxicity.

An 86-year-old female nursing home resident was typically described by the nursing staff as alert, pleasant, and conversant, although disoriented to time and place at times. She was frequently seen in the hallways, often breaking into song with her melodious voice. Her past medical history was significant for dementia, epilepsy, and bipolar disorder, for which she took lithium carbonate. One day, she complained to her nurse that she had been stuttering, finding it difficult to complete a sentence, as well as sing. This persisted for 3 more months until a lithium level was checked, and came back elevated at 2.0 mmol/L (0.6 to 1.2 mmol/L). Lithium carbonate was promptly stopped and after about 2 weeks, her stuttering had completely resolved. We found considerable interest in this case, as lithium has rarely been associated with drug-induced stuttering. We reviewed drug-induced stuttering, enumerated the medications implicated in various case reports, and discussed its mechanisms and management.

from: Department of Geriatrics, Cleveland Clinic Florida, 2950 Cleveland Clinic Boulevard, Weston, FL 33331, USA.
as reported in: Sabillo S, Samala RV, Ciocon JO. J Am Med Dir Assoc. 2012 Sep:13(7):660-1. doi: 10.1016/j.jamda.2012.05.014.
up
More cases like this?
Log in to post comments